Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Sioux Falls, SD

May 10, 2001Buena Vista County, Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2001, 10:01 AM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 10:01 AM CDT (15:01 UTC)
Expired
May 10, 2001, 10:30 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buena Vista County, IA, Cherokee County, IA

What was reported inside it

TimeReportWhereRemark
May 10, 10:15 AM CDTHail 1.75Larrabee, IA
May 10, 10:20 AM CDTHail 1Linn Grove, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 101502
SVRFSD

IAC021-035-101530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 AM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST BUENA VISTA COUNTY IN NORTHWEST IOWA
  NORTHEAST CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 1030 AM CDT

* AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LARRABEE...OR ABOUT 23 MILES NORTHWEST OF
  STORM LAKE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINN GROVE AROUND 1025 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STUR$DY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4291 9575 4280 9574 4275 9528 4291 9523

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 7 hours 1 minute earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT THU MAY 10 2001

SCTD LGT SHWRS WERE MOVG E INTO WRN PARTS OF CWA AND SHLD SPRD E OVR
REST OF CWA THIS MRNG...AS WK LO OVR SW NE MOVS NE ALNG CDFNT THAT
WILL CONT IS SLOWLY TRACK SE ACRS MN...IA AND ERN NE TDA. ENGH
INSTABLITY FOR AFTN TSTMS IN SE ZNS FM FM XTRM SE SD INTO NW IA AS
LO MOVES NE ALNG FNT. COOLER AIR SPRDG SE OVR AREA TDA ALNG WITH PCP
WILL KP SKIES MSTLY CLDY. TNGT AS FNT CONTS TO DRP S LO LVL MSTR
WILL START TO DCRS FM N AS HI BUILDS INTO NRN PLAINS. KEEP CHC OF
SCTD SHWRS IN FAR SE ZNS. EVENING SHWRS OF WRN AND NRN AREAS BUT
THEN DCRSG CLDS ALTH DO NOT SEE IT CLRG OUT COMPLETELY. SOME MSTR
LEFT ARND FOR FRI AS SFC HI MOVES TO E AND RDG BUILDS TO W...FOR NOW
WILL KP IT DRY AND PTCLDY. NOT A LOT OF DIFFERENCE BTWN MAV AND FWC
TEMPS...DID SOME ADJSMNT FOR CLDS AND PCP. NO CHNGS TO EXTENDED.
.
FSD...NONE
WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:25 PM CDTSevere Thunderstorm WarningFSDBuena Vista20 min
May 10, 10:27 AM CDTSevere Thunderstorm WarningFSDBuena Vista33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.